Thunderstorm Wind, Williams
- When
- June 13, 8:30 PM EST to 8:31 PM EST
- Where
- Williams County, Montpelier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.580, -84.600
Amateur radio operators reported power lines down.
A volatile environment of over 4000 J/KG of SBCAPE, combined with 45 to 60 knots of effective shear set the stage for multiple rounds of thunderstorm during the afternoon and evening hours of June 13th. Initial storms remained poorly organized, but did produce sporadic wind damage or hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A volatile environment of over 4000 J/KG of SBCAPE, combined with 45 to 60 knots of effective shear set the stage for multiple rounds of thunderstorm during the afternoon and evening hours of June 13th. Initial storms remained poorly organized, but did produce sporadic wind damage or hail. More substantial thunderstorm development evolved during the evening hours in northwestern Indiana and southwestern Lower Michigan and progressed east, eventually producing several swaths of wind damage across northern Indiana into northwestern Ohio. 2 distinct areas of damage were noted in portions of Van Wert county as well as from Bryan to Leipsic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 13, 7:39 PM EST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
839 PM EDT Mon Jun 13 2022
.SYNOPSIS...
Issued at 746 PM EDT Mon Jun 13 2022
Severe thunderstorms are likely tonight, especially north of
highway 30, with damaging winds as the main threat. Hot and humid
conditions will settle in after that, with temperatures in the
mid-to-upper 90s Tuesday and Wednesday and heat indices from 100
to around 110
&&
.UPDATE...
Issued at 817 PM EDT Mon Jun 13 2022
Round two of severe weather is underway, with severe storms along
a line from Chicago, IL to Cass County, MI into the GRR CWA.
Impressive updrafts so far as expected, given the Mixed layer CAPE
is still upwards of 3K J/KG, mid level lapse rates of 7 C/Km, and
effective bulk shear of 50-75 knots. Dewpoints are in the 70s. Expect
the line of storms to really congeal and drop southeastward
through the next few hours, though there is uncertainty as to how
far south at this point. Think the current severe t-storm watch
will suffice but wouldn't be surprised to see us needing an
expansion southward later on-but too early to tell right now. Most
of the guidance has the storms staying in the current watch area
as they progress, and see no reason to suggest otherwise at the
moment so will hold steady.
Chicago has reported wind damage, a gust up to 83 mph, and 1"
hail with the storm at the southern end of the line. So far in our
area, we've gotten tree damage with wind gusts measured at 60-75
mph, and penny to quarter sized hail. Expect all threats remain on
the table as we go through the evening with these storms-
including isolated tornadoes with favorable 0-1km SRH and LCL's
around 700-900ft.
As a side note, upgraded the swim risk for the surf zone forecast
to moderate through tomorrow in both LaPorte/Berrien County.
Despite lower wave heights (less than 2 feet), the severe storms
have caused water level fluctuations of around 1 ft (per Calumet
Harbor gauge) which could lead to flash rip currents at the
beaches.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 315 PM EDT Mon Jun 13 2022
A warm front is expected to lift northward today across the region.
A moist airmass, steep mid-level lapse rates, and extreme
instability will be in place, but a strong cap associated with the
incoming ridge may hinder convection. Morning models continued to
have a spread of solutions for how today/tonight's system evolves.
Scattered storms have developed south of the area this afternoon and
have the potential for damaging wind, hail, isolated tornadoes, and
locally heavy rainfall. These storms are expected to move north with
the lifting warm front, but generally stay south of the US-30
corridor within the severe watch area. There is higher confidence in
a severe wind threat associated with a bowing segment coming through
later this evening/tonight, however confidence remains somewhat low
with the exact location and timing. SPC has a day 1 enhanced risk
for most of the CWA. A Severe Thunderstorm Watch is in effect for
areas south of US-30 in Indiana until 10 PM EDT.
Temperature wise, most of the area will fall into the upper 60s to
mid 70s tonight. The next big story is the heat and humidity. Highs
Tuesday will rise into the mid-to-upper 90s. Hot temperatures
coupled with high humidities will allow heat indices to climb to
around 100 to 110.
&&
&&
.LONG TERM...(Tuesday Night through Monday)
Issued at 315 PM EDT Mon Jun 13 2022
Tuesday night will not offer much relief from the muggy conditions.
Low temperatures are expected to drop only into the mid 70s.
Temperatures return to the upper 90s on Wednesday, with heat indices
once again around 100 to 110. Again, not much relief expected
Wednesday night, with lows in the mid-to-upper 70s. The Excessive
Heat Watch will be upgraded to an Excessive Heat Warning for the
entire CWA for Tuesday afternoon through Wednesday evening.
A front moves through Wednesday night into Thursday, bringing the
next chance of showers and storms to the area. Temperatures will
gradually cool off into the low-to-mid 80s to end the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 746 PM EDT Mon Jun 13 2022
Predominantly VFR to MVFR conditions expected, with brief periods
of IFR possible in heavy showers and storms. Complicated forecast
for this evening, with the congealing storms from Chicago to
southern Lower Michigan as of this writing. This will shift
southeastward with time, with greater confidence of the complex
impacting KSBN than KFWA. There is potential for severe weather
with this complex, mainly a threat of damaging winds (greater than
58knots possible). At this time, there is uncertainty as to how
far southward the best storms will reach, but timed out around
1:30-3z for KSBN (if they impact the terminal) and slightly later
3-6z if the complex sinks to KFWA. Went more conservative for the
tempo with the lower confidence, and will amend as storms get
closer. Otherwise, generally light winds out of the E-SE will
shift to the west later in the period behind a frontal boundary.
Rain/storms should clear out beyond that, with some BR possible in
the wake of the storms given excessive humidity.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Warning from noon EDT /11 AM CDT/ Tuesday to
midnight EDT /11 PM CDT/ Wednesday night for INZ003>009-
012>018-020-022>027-032>034.
Heat Advisory until noon EDT /11 AM CDT/ Tuesday for INZ003-004-
012>016-020-022>027-032>034.
MI...Excessive Heat Warning from noon Tuesday to midnight EDT
Wednesday night for MIZ077>081.
OH...Excessive Heat Warning from noon Tuesday to midnight EDT
Wednesday night for OHZ001-002-004-005-015-016-024-025.
LM...NONE.
&&
UPDATE...MCD
SYNOPSIS...Carpenter
SHORT TERM...Carpenter
LONG TERM...Carpenter
AVIATION...MCD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 727 PM EDT Mon Jun 13 2022 INZ005>009-017-018-MIZ077>081-OHZ001-002-004-005-015-016-024-025- 142330- Elkhart-Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 727 PM EDT Mon Jun 13 2022 ...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT EDT WEDNESDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. More storms are possible this evening. Storms may become severe and produce damaging winds and large hail. A few tornadoes are possible along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. INZ013-015-020-022>027-032>034-142330- Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay- 727 PM EDT Mon Jun 13 2022 ...HEAT ADVISORY IN EFFECT UNTIL NOON EDT TUESDAY... ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TUESDAY TO MIDNIGHT EDT WEDNESDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Excessive Heat Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. INZ003-004-012-014-016-142330- La Porte-St. Joseph IN-Starke-Marshall-Kosciusko- 727 PM EDT Mon Jun 13 2022 /627 PM CDT Mon Jun 13 2022/ ...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT... ...HEAT ADVISORY IN EFFECT UNTIL NOON EDT /11 AM CDT/ TUESDAY... ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON EDT /11 AM CDT/ TUESDAY TO MIDNIGHT EDT /11 PM CDT/ WEDNESDAY NIGHT... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Heat Advisory. More storms are possible this evening. Storms may become severe and produce damaging winds and large hail. A few tornadoes are possible along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Excessive Heat Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-142330- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 727 PM EDT Mon Jun 13 2022 ...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG THREE RIVERS 41.94N 85.63W
06/13/2022 ST. JOSEPH MI PUBLIC
SOCIAL MEDIA REPORT OF LARGE TREE DOWN
ACROSS US 131 SOUTH OF THREE RIVERS IN ST.
JOSEPH COUNTY MICHIGAN.
&&
JAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG THREE RIVERS 41.94N 85.63W
06/13/2022 ST. JOSEPH MI PUBLIC
PUBLIC SPOTTER REPORT OF 2 SMALL TREES DOWN
AND PEA SIZED HAIL NEAR THREE RIVERS IN ST.
JOSEPH COUNTY MICHIGAN.
&&
JAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
905 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HEAVY RAIN 2 E CENTREVILLE 41.92N 85.49W
06/13/2022 M1.27 INCH ST. JOSEPH MI AMATEUR RADIO
FELL IN 30 TO 35 MINUTES.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
920 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 1 W GRANGER 41.73N 86.16W
06/13/2022 E0.75 INCH ST. JOSEPH IN PUBLIC
&&
LWFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
923 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG COLDWATER 41.94N 85.00W
06/13/2022 BRANCH MI TRAINED SPOTTER
SPOTTER REPORT OF 5 LARGE TREES DOWN SOUTH
OF COLDWATER IN BRANCH COUNTY MICHIGAN.
&&
JAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
926 PM EDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG LAKE GAUGE 41.70N 85.11W
06/13/2022 STEUBEN IN EMERGENCY MNGR
REPORTS OF ROOF COLLAPSE AND PARTIAL
REMOVAL.
&&
LWFThe Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 01:29 UTC.
12 thunderstorm wind. Local standard time, as filed.
Amateur radio operators reported power lines down.
The ASOS station at the Defiance county airport recorded a 61 mph wind gust.
Emergency management officials reported trees and power lines down.
The public reported shingle damage to several residences as well as five large, healthy trees being blown down.
Trained spotters reported estimated wind gusts of 60 mph.
Emergency management officials reported a 75 mph wind gust was recorded in Belmore.
Amateur radio operators reported a two foot diameter tree was reported down on Clinton Street at Defiance College.
A mesonet station near Rockport recorded a 62 mph wind gust.
Emergency management officials reported multiple trees down.
A trained spotter reported several large trees down, including one uprooted around Ohio City.
A trained spotter estimated wind gusts to 70 mph just north of Willshire.
Emergency management officials reported trees and power lines down in several locations across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041396, 1041410, 1041401, 1041402, 1041411, 1041412, 1041404, 1041413, 1041407, 1041406, 1041414, 1041409.